Alabama, 2013

Flood in Alabama, September 21, 2013

September 21, 2013 · NWS HUN · 1 event in 1 county or zone

The combination of a slow moving cold front and a couple of weak areas of low pressure moving along the boundary, resulted in an isolated report of flooding in north Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The combination of a slow moving cold front and a couple of weak areas of low pressure moving along the boundary, resulted in an isolated report of flooding in north Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 21, 5:42 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 21, 5:42 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
642 AM CDT SAT SEP 21 2013

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 502 AM CDT SAT SEP 21 2013/
MODERATE/HEAVY RAIN CONTINUES TO OVERSPREAD NORTHERN ALABAMA AND
SOUTHERN MIDDLE TENNESSEE THIS MORNING. BOTH THE AREAL COVERAGE AND
MAGNITUDE OF THE PRECIPITATION HAS THUS FAR BEEN MAINTAINED BY DEEP
MOISTURE ADVECTION IN A STRONG SOUTHWESTERLY FLOW REGIME ALOFT TO THE
NORTH OF A SUBTROPICAL RIDGE POSITIONED OVER THE CENTRAL GULF OF
MEXICO...AND TO THE SOUTH OF A MID-LATITUDE TROUGH PUSHING EASTWARD
ACROSS ONTARIO AND THE GREAT LAKES. AS THE PARENT TROUGH GRADUALLY
PHASES WITH A WEAKER SOUTHERN STREAM DISTURBANCE LATER THIS
MORNING...SEVERAL INDIVIDUAL WAVES OF SURFACE LOW PRESSURE WILL
DEVELOP AND TRACK NORTHEASTWARD ALONG THE ATTENDANT SURFACE COLD
FRONT...DELAYING ITS PASSAGE THROUGH THE FORECAST AREA. CONSENSUS OF
SHORT TERM MODEL GUIDANCE INDICATES THAT THE COLD FRONT WILL LIKELY
ENTER FAR NORTHWEST ALABAMA BETWEEN 21/10-12Z...AND MAKE STEADY
SOUTHEASTWARD PROGRESS FOR THE REMAINDER OF THE MORNING -- CLEARING
ALL BUT THE EXTREME SOUTHEASTERN COUNTIES BY 21/18Z. POP AND WEATHER
GRIDS FOR THE MORNING PERIOD WILL BE ADJUSTED ACCORDINGLY TO REFLECT
CATEGORICAL POPS ALONG AND EAST OF INTERSTATE 65...WITH WIDESPREAD
RAIN AND A SLIGHT CHANCE OF THUNDERSTORMS AS THE PRIMARY
PRECIPITATION TYPE.

MOST MODEL GUIDANCE DEPICTS AN UPPER LOW CLOSING OFF ACROSS SOUTHERN
ONTARIO LATER TODAY...WHICH SHOULD FORCE THE TRAILING MID-LEVEL
TROUGH AXIS TO PUSH STEADILY EASTWARD -- AND IT APPEARS THAT
PRECIPITATION WILL BE ALMOST ENTIRELY SOUTH/EAST OF THE REGION BY
EARLY AFTERNOON. HOWEVER...LOW-LEVEL STRATUS CLOUDS WILL LIKELY
PERSIST FOR MOST OF THE AFTERNOON BEFORE STRONGER SUBSIDENCE BEGINS
TO ERODE THE DECK FROM NORTHWEST-TO-SOUTHEAST VERY LATE TODAY. THE
COMBINATION OF MODERATE LOW-LEVEL COLD ADVECTION AND CLOUDS WILL KEEP
HIGH TEMPERATURES IN THE MID/UPPER 70S FOR MOST OF THE REGION.
WEATHER CONDITIONS FOR THE REMAINDER OF THE SHORT TERM FORECAST
PERIOD WILL BE DOMINATED BY BOTH LINGERING MID-LEVEL SUBSIDENCE AND
THE SOUTHWARD ADVECTION OF A COOL/DRY AIRMASS...AS A CANADIAN SURFACE
RIDGE SLOWLY MIGRATES EASTWARD ACROSS SOUTHERN ONTARIO AND QUEBEC.
ALTHOUGH CLEARING SKIES AND DEWPOINTS FALLING INTO THE UPPER
40S/LOWER 50S WOULD NORMALLY SUPPORT STRONG RADIATIONAL COOLING...
TURBULENT MIXING PROCESSES WILL LIKELY PREVENT FULL BOUNDARY LAYER
DECOUPLING TONIGHT WITH LOWS GENERALLY EXPECTED TO BE IN THE
LOWER/MID 50S. A BEAUTIFUL DAY IS ANTICIPATED ON SUNDAY...WITH
ABUNDANT SUNSHINE ALLOWING MAXIMUM TEMPERATURES TO WARM INTO THE
UPPER 70S/LOWER 80S. A WEAKER PRESSURE GRADIENT AND LIGHTER NORTHEAST
DRAINAGE FLOW WILL WORK IN CONJUNCTION WITH CLEAR SKIES TO ALLOW FOR
STRONGER RADIATIONAL COOLING ON SUNDAY NIGHT/MONDAY MORNING...WITH
LOWS ONCE AGAIN FALLING INTO THE LOWER/MID 50S.

VERY LITTLE HAS CHANGED THIS MORNING REGARDING THE EXTENDED PORTION
OF THE FORECAST...WITH MID-LEVEL WINDS ACROSS THE CENTRAL TENNESSEE
VALLEY FORECAST TO STRENGTHEN AND BACK TO THE WEST-SOUTHWEST ON
MONDAY NIGHT DOWNSTREAM FROM A NEGATIVELY-TILTED TROUGH ACROSS THE
CENTRAL PLAINS. THERE ARE SOME INDICATIONS THAT A WEAK SOUTHERN
STREAM WAVE MAY SHIFT NORTHEASTWARD AND INITIATE THE DEVELOPMENT OF
NOCTURNAL CONVECTION LATE MONDAY NIGHT...BUT DUE TO UNCERTAINTIES IN
FORECASTING AN EVENT SUCH AS THIS WILL KEEP POPS IN THE LOW CHANCE
CATEGORY AT THIS TIME. STRONGER/DEEPER FORCING FOR UVM WILL LIKELY
ARRIVE ON TUESDAY/TUESDAY NIGHT AS THE SOUTHERN PERIPHERY OF THE
CENTRAL PLAINS TROUGH GRAZES THE FORECAST AREA...AND WILL INDICATE
HIGHER CHANCES FOR CONVECTION DURING THIS PERIOD. BY THE END OF NEXT
WEEK...IT STILL APPEARS AS IF WARM/DRY CONDITIONS WILL DEVELOP ONCE
AGAIN AS A SUBTROPICAL HIGH BUILDS OVER THE LOWER MISSISSIPPI VALLEY
AND THEN EXPANDS EASTWARD TO ENCOMPASS MOST OF THE SOUTHEASTERN U.S.
AND GULF COAST REGION.

70/DD

&&

.AVIATION...
FOR 12Z TAFS... SHOWERS CONTINUE MOVING EASTWARD ACROSS THE TERMINALS
AS A COLD FRONT PUSHES ACROSS THE REGION THIS MORNING. GUSTY NW WINDS
AND IFR CONDS WILL CONTINUE AT KHSV FOR THE NEXT COUPLE OF HRS AS
+RA CONTINUES AFFECTING THE TERMINAL. AT KMSL, ONCE THE IFR CEILINGS
LIFT LATER THIS MORNING (~21/16Z), VFR CONDS ARE EXPECTED THROUGH
MIDNIGHT. CEILINGS WILL GRADUALLY LIFT AT KHSV A COUPLE OF HRS LATER,
WITH VFR CONDS EXPECTED THERE AFTER 21/18Z. BOTH SITES WILL LIKELY
HAVE PATCHY FOG DEVELOP CLOSER TO DAYBREAK TOMORROW (GIVEN THE RECENT
HEAVY RAIN AND CLEARING EXPECTED TONIGHT). MVFR CONDS ARE EXPECTED AT
THIS TIME, WITH 3SM AT KMSL AND 5SM EXPECTED AT KHSV.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 21, 3:16 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
416 AM CDT SAT SEP 21 2013

ALZ001>010-016-TNZ076-096-097-211815-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
416 AM CDT SAT SEP 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY
AS A COLD FRONT PUSHES ACROSS THE REGION. LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY THREAT...BUT GUSTY WINDS ARE POSSIBLE IN ANY
THUNDERSTORMS THAT DEVELOP THROUGH LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM MONDAY NIGHT
THROUGH WEDNESDAY NIGHT AS AN UPPER LEVEL DISTURBANCE CROSSES THE
REGION. GUSTY WINDS WILL BE THE PRIMARY THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

12

In the hours before

Special weather statement, Sep 21, 4:43 AM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
543 AM CDT SAT SEP 21 2013

ALZ006-211115-
MADISON AL-
543 AM CDT SAT SEP 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 615 AM
CDT...

AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL NEAR HUNTSVILLE...MOVING NORTHEAST AT 30 MPH.

RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE THROUGH 615 AM CDT.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...MOORES MILL...MERIDIANVILLE...REDSTONE
ARSENAL...HAZEL GREEN...HARVEST...NEW HOPE...NEW MARKET...OWENS
CROSSROADS...GURLEY AND TRIANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE SHOWERS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3491 8631 3487 8635 3483 8633 3476 8634
      3473 8636 3463 8636 3457 8633 3456 8631
      3451 8633 3452 8639 3450 8639 3448 8649
      3449 8653 3458 8658 3455 8666 3459 8671
      3455 8679 3499 8678 3499 8631
TIME...MOT...LOC 1040Z 233DEG 25KT 3470 8662

12
Special weather statement, Sep 21, 4:49 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
549 AM CDT SAT SEP 21 2013

TNZ076-096-097-211115-
MOORE TN-LINCOLN TN-FRANKLIN TN-
549 AM CDT SAT SEP 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...LINCOLN AND FRANKLIN
COUNTIES UNTIL 615 AM CDT...

AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL ALONG A LINE EXTENDING FROM WINCHESTER IN FRANKLIN
COUNTY TENNESSEE SOUTHWESTWARD TO FLINTVILLE AND TAFT IN LINCOLN
COUNTY. THIS ACTIVITY IS MOVING EASTWARD AT 40 MPH.

RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE THROUGH 615 AM CDT.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...WINCHESTER...LYNCHBURG...SEWANEE...DECHERD...ESTILL
SPRINGS...COWAN...HUNTLAND AND PETERSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3539 8628 3538 8625 3534 8624 3533 8620
      3536 8616 3534 8603 3529 8592 3522 8586
      3499 8587 3499 8684 3526 8683 3525 8675
      3531 8668 3533 8660 3537 8659 3536 8649
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 1040Z 252DEG 54KT 3554 8571 3497 8655

12
Special weather statement, Sep 21, 5:13 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
613 AM CDT SAT SEP 21 2013

TNZ097-211145-
FRANKLIN TN-
613 AM CDT SAT SEP 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 645 AM
CDT...

AT 611 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL NEAR HUNTLAND...OR 9 MILES SOUTHWEST OF
WINCHESTER...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS SHOWER.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD AND HUNTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3503 8594 3499 8624 3506 8628 3511 8629
      3523 8608
TIME...MOT...LOC 1109Z 247DEG 41KT 3506 8617

12
Special weather statement, Sep 21, 6:30 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
730 AM CDT SAT SEP 21 2013

ALZ008>010-211315-
MARSHALL AL-DE KALB AL-JACKSON AL-
730 AM CDT SAT SEP 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
NORTHWESTERN DE KALB AND JACKSON COUNTIES UNTIL 815 AM CDT...

AT 730 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY SHOWERS...EXTENDING FROM SOUTH PITTSBURG TO GRANT...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...BRIDGEPORT...STEVENSON...HOLLYWOOD...SECTION...POWELL...
PISGAH...GRANT...DUTTON AND LANGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3435 8602 3440 8637 3499 8583 3498 8561
      3484 8558
TIME...MOT...LOC 1225Z 268DEG 16KT 3507 8569 3446 8624

RSB
Special weather statement, Sep 21, 7:11 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
811 AM CDT SAT SEP 21 2013

ALZ009-010-211400-
DE KALB AL-JACKSON AL-
811 AM CDT SAT SEP 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB AND SOUTHEASTERN JACKSON
COUNTIES UNTIL 900 AM CDT...

AT 810 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY SHOWERS ALONG A LINE...EXTENDING FROM TRENTON TO
GERALDINE..AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...HENAGAR...SYLVANIA...FYFFE...GERALDINE...
POWELL...IDER...VALLEY HEAD...HAMMONDVILLE...MENTONE...SHILOH...PINE
RIDGE AND LAKEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3434 8568 3433 8610 3440 8612 3442 8611
      3485 8558 3453 8551
TIME...MOT...LOC 1308Z 263DEG 24KT 3485 8552 3439 8608

RSB
Special weather statement, Sep 21, 7:59 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
859 AM CDT SAT SEP 21 2013

ALZ010-211430-
DE KALB AL-
859 AM CDT SAT SEP 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB COUNTY UNTIL
930 AM CDT...

AT 858 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY SHOWERS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF SUMMERVILLE...TO FORT PAYNE...TO 6 MILES SOUTHWEST OF
COLLINSVILLE...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...COLLINSVILLE AND MENTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8598 3444 8578 3461 8553
      3453 8551
TIME...MOT...LOC 1355Z 266DEG 19KT 3457 8553 3446 8570 3419 8593

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Madison

When
September 21, 8:02 AM CST to 10:00 AM CST
Where
Madison County, 3.4 mi E of Jeff to 1.6 mi E of Jeff
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.813, -86.661

A road was closed due to flooding. The flooded area was along Nick Fitchard road from near Bob Wade lane to near Highway 53.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473652.